Toxicology: paracetamol overdose: practice question

A Forensic Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Forensic Medicine · Toxicology: paracetamol overdose

Sample item

A 20-year-old woman ingested about 15 g of paracetamol two hours ago after a quarrel. She is asymptomatic with normal examination. What is the most appropriate next step?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. Take a serum level at 4 hours and plot it on the nomogram

Paracetamol toxicity is often silent for the first day, and symptoms do not predict risk. A level drawn at least 4 hours after a single acute ingestion is plotted on the Rumack-Matthew nomogram, and N-acetylcysteine is started if it lies above the treatment line, ideally within 8 to 10 hours. N-acetylcysteine replenishes glutathione to detoxify the toxic metabolite NAPQI.

Option by option

  • A. Perform a liver biopsy to look for early necrosis

    Biopsy has no role and is risky in a patient who may develop coagulopathy.

  • B. Take a serum level at 4 hours and plot it on the nomogram (correct)

    Correct. A 4-hour level on the nomogram guides N-acetylcysteine treatment.

  • C. Start N-acetylcysteine only if transaminases become raised

    Waiting for raised transaminases delays the antidote beyond its best window.

  • D. Reassure and discharge because she is asymptomatic

    Discharge would miss a potentially fatal ingestion because symptoms are delayed.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Forensic Medicine questions

Questions about this Forensic Medicine question

What is the answer to this Forensic Medicine question?

The best answer is B, Take a serum level at 4 hours and plot it on the nomogram. Paracetamol toxicity is often silent for the first day, and symptoms do not predict risk.

Why is "Perform a liver biopsy to look for early necrosis" not the answer?

Biopsy has no role and is risky in a patient who may develop coagulopathy.

Why is "Start N-acetylcysteine only if transaminases become raised" not the answer?

Waiting for raised transaminases delays the antidote beyond its best window.

Why is "Reassure and discharge because she is asymptomatic" not the answer?

Discharge would miss a potentially fatal ingestion because symptoms are delayed.

What concept does this question test?

It tests Toxicology: paracetamol overdose in Forensic Medicine. A level drawn at least 4 hours after a single acute ingestion is plotted on the Rumack-Matthew nomogram, and N-acetylcysteine is started if it lies above the treatment line, ideally within 8 to 10 hours. N-acetylcysteine replenishes glutathione to detoxify the toxic metabolite NAPQI.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Toxicology: paracetamol overdose?

Learn postmortem changes with their timelines, and toxicology as poison, sign, test and antidote. Then use the flashcards and the other Forensic Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.